Alert archive / Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Wakefield, VA
NWS Wakefield, VA issued this special weather statement at Apr 9, 2021, 3:25 PM EDT for City of Chesapeake, Virginia. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 9, 2021, 3:25 PM EDT (19:25 UTC)
- Expired
- Apr 9, 2021, 4:15 PM EDT
- In force
- 50 min
- Issued by
- NWS Wakefield, VA
County City of Chesapeake, VA
The radar
The Norfolk radar (KAKQ), 68 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 9, 3:37 PM EDT | HAIL 0.75 | 1 Se Cradock, VA | REPORT FROM MPING: DIME (0.75 IN.). |
| Apr 9, 3:40 PM EDT | HAIL 0.75 | 1 Wnw Greenbrier, VA | REPORT FROM MPING: DIME (0.75 IN.). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 7.4 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 697 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
450
WWUS81 KAKQ 091925
SPSAKQ
Special Weather Statement
National Weather Service Wakefield VA
325 PM EDT Fri Apr 9 2021
NCZ016-VAZ097-092015-
Camden-Chesapeake-
325 PM EDT Fri Apr 9 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CAMDEN ...THE SOUTHERN
CITY OF NORFOLK...THE CENTRAL CITY OF CHESAPEAKE...THE SOUTHEASTERN
CITY OF PORTSMOUTH AND THE WESTERN CITY OF VIRGINIA BEACH...
At 325 PM EDT, a strong thunderstorm was located over Deep Creek. the
storm is nearly stationary.
Wind gusts in excess of 30 mph and pea size hail are possible with
this storm.
. In addition...Rainfall amounts of up to 1 inch are possible with
this storm.
Locations impacted include...
Great Bridge, Deep Creek, Chesapeake, Portsmouth, Cradock, South
Norfolk, Portlock, Herberts Corner, Hickory, Chesapeake Airport and
Greenbrier.
Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.
LAT...LON 3650 7645 3678 7636 3680 7633 3680 7629
3682 7629 3683 7627 3682 7625 3677 7620
3658 7624
TIME...MOT...LOC 1925Z 244DEG 2KT 3676 7632
$$
MillerWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this special weather statement went out at Apr 9, 1:30 PM EDT, 1 hour 55 minutes earlier.
Area forecast discussion, Apr 9, 1:30 PM EDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION National Weather Service Wakefield VA 130 PM EDT Fri Apr 9 2021 .SYNOPSIS... Unsettled weather through Saturday as a stationary boundary lingers across the area today and then lifts north as a warm front on Saturday. A cold front approaches from the west and crosses the area late Sunday. && .NEAR TERM /THROUGH TONIGHT/... As of 1100 AM EDT Friday... Late morning wx analysis shows low pressure at the surface and aloft slowly moving NNE over the Upper Midwest (with the base of the trough axis extending SE into wrn portions of the OH Valley). Meanwhile, another surface low is developing over the srn Plains with its associated shortwave aloft moving ESE over the central High Plains. Locally, a warm front is slowly moving north over srn portions of the FA. Still have a low overcast and temperatures in the mid 50s-low 60s over roughly the northern half of the FA where winds are light out of the ENE or NE. Skies are partly- mostly sunny SE where temperatures have quickly warmed into the upper 60s-mid 70s. The low (at the sfc and aloft) over the Upper Midwest will slowly drift N/NE today towards the upper Great Lakes with modest height falls expected over the central/nrn Appalachians and potentially wrn portions of VA. The warm front will continue to very slowly lift northward through the remainder of the day (but it will likely stall before clearing far NW sections of the FA and the MD Ern Shore). May see scattered showers and thunderstorms develop as early as 2-3 PM over SE VA and NE NC just inland from the Atlantic Coast (where a subtle convergence zone may set up). Latest CAMs are in good agreement that the main severe threat holds off until at least early evening as the slowly eroding cloud deck over the south-central VA Piedmont may delay convective initiation a bit. However, still expect scattered tstms to develop just west of Mecklenburg/Lunenburg Counties by 5-6 PM (while the storms in SE VA/NE NC strengthen/increase a bit in coverage). While the deep-layer wind fields remain relatively modest for early April, mid-level lapse rates are forecast to steepen to around or just above 7 degrees C/km after 21z/5 PM. Coupled with temps warming into the upper 70s to lower 80s over southern VA and NE NC/dewpoints in the upper 50s/lower 60s, there will be quite a bit more instability compared to last evening. The most likely timing for severe wx is from 6-11 PM before diurnal weakening occurs overnight. The severe threat is very low over the nrn third of the FA and the Ern Shore. SPC has roughly the SW third of the FA in a Slight Risk, with large hail and damaging winds the main threats. There is a very low chc of a brief tornado (mainly with storms that are able to interact with the warm front...where low level directional shear will be enhanced). PoPs fall to 15-30% after 06z Sat. Low temps will remain mild tonight ranging from the mid 50s to around 60 over the SE. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... As of 245 AM EDT Friday... On Saturday low pressure deepens as it tracks from the southern Plains to the OH valley. This will allow the quasi-stationary front to lift north of the local area as a warm front as the associated cold front approaches the area from the west. Scattered showers and thunderstorms expected again mainly over the western half of the area (especially by Saturday afternoon and early evening). With southerly flow but mostly cloudy skies, highs are forecast to be in the mid to upper 70s. Shower/tstm chances increase from W-E across the FA Saturday night (but there are some signs that one area of heavier pcpn misses us to the N (where the best upper level dynamics will be) while another misses us the the S. Scattered showers are possible Sunday morning with shower/tstm re-development possible by the aftn/evening as the actual cold front approaches the area. Highs mainly in the upper 70s on Sunday. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 245 AM EDT Friday... At the beginning of the medium range period (Sun night), the cold front is expected to move to the south and east of the FA. Shower/tstm chances will linger through the first part of Sunday night, especially near the coast. Once the front clears, drier westerly flow is expected so not expecting a big temperature drop from Sunday into Monday with highs in the upper 70s Sunday and just a few degrees cooler on Monday. Cannot rule out an isolated shower across the NE third of the FA during the first half of Monday. For much of next week, the upper level flow will be fairly zonal across the local area as low pressure at the surface and aloft meanders in the vicinity of the Northeast CONUS/New England/SE Canada while another upper trough/low remains anchored over the Rocky Mountains. Dry/seasonable wx is expected to prevail across the area on Tuesday, with low chances for showers returning by late Wed night (and lasting through Thu) as a second (stronger) cold front approaches the area from the NW. It is too early for specifics regarding the second FROPA, but the chc of thunder is too low to include in the forecast attm for Wed/Thu. Dry wx and below average temperatures likely return by the end of next week with 850 mb temperatures potentially dropping to around 0C. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... As of 130 PM EDT Friday... CIGs have improved to (low-end) VFR with SCT-BKN CU at the VA/NC terminals early this aftn, and some localized IFR at SBY. Winds are ESE or SE at ~5 kts at RIC and 10-15 kts near the coast. A few gusts to 20 kts are possible near the coast through early evening but winds become light and variable overnight. Isolated- scattered tstms are expected to develop INVOF PHF and ORF by 19-21z with scattered tstm chances continuing through the evening. At ECG, the most likely timing for tstms is from 22-04z. Some of the storms could contain localized strong wind gusts/hail in SE VA and NE NC. Expect mainly showers at SBY with a very low chc of tstms. There is a slight chc of thunder at RIC (will not include in the TAF attm). Ceilings fall to MVFR at all sites by 12z Sat with IFR possible at RIC/SBY by early Saturday morning. Will likely see a break in the pcpn through at least the first part of Saturday, but flight restrictions are possible due to CIGs at RIC and especially SBY. S-SE winds below 10 kts are expected at the terminals by late Sat AM. Outlook...Another round of scattered showers/isolated tstms is expected Sat night-Sunday morning (with at least some flight restrictions likely during this time). A cold front will cross the area late Sunday with drier and mainly VFR conditions expected into early next week. && .MARINE... As of 315 AM EDT Friday... No flags expected in the short term despite a persistent ESE wind flow around the high to the north. Winds become more southerly but diminish a bit Sat then increase again Sat nite and Sun ahead of a cold front apprchg from the west. Winds shift to the NW Sun nite behind the fropa, then become ENE Mon nite and Tue. Winds generally remain below 20 kts thru the period. Seas 3-4 ft today and tonite are progged to increase to btwn 4-5 ft late Sat and Sat nite, highest out near 20 nm. && .TIDES/COASTAL FLOODING... As of 315 AM Friday... The persistant onshore then southerly flow will result in many area gauges reaching action stage over the next several days. However, it appears that winds will remain light enuf to keep stages below minor flooding thresholds. The exception will be at Bishops Head, Md where some minor flooding is possible over the weekend. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...None. NC...None. VA...None. MARINE...None. && SYNOPSIS...CMF/ERI NEAR TERM...CMF/ERI SHORT TERM...CMF/ERI LONG TERM...CMF/ERI AVIATION...ERI MARINE...MPR TIDES/COASTAL FLOODING...
Hazardous weather outlook, Apr 9, 4:04 AM EDT, 11 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Wakefield VA 404 AM EDT Fri Apr 9 2021 NCZ012>017-030>032-102-VAZ048-060>062-064>069-079>090-092-093- 095>098-509>525-100815- Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck- Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward- Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia- Powhatan-Brunswick-Dinwiddie-Prince George-Charles City-New Kent- Gloucester-Middlesex-Mathews-Greensville-Sussex-Surry-James City- Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake- Virginia Beach-Western Louisa-Eastern Louisa-Western Hanover- Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News- Hampton/Poquoson- 404 AM EDT Fri Apr 9 2021 This Hazardous Weather Outlook is for northeast North Carolina, central Virginia, east central Virginia, eastern Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...Today and tonight. Scattered thunderstorms are possible this afternoon and evening. Some of these storms may be strong to severe with large hail and damaging wind gusts. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ021>025-VAZ075>078-099-100-100815- Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches- Westmoreland-Richmond-Northumberland-Lancaster-Accomack-Northampton- 404 AM EDT Fri Apr 9 2021 This Hazardous Weather Outlook is for southeast Maryland, east central Virginia, eastern Virginia and southeast Virginia. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Apr 9, 3:25 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Wakefield VA
325 PM EDT Fri Apr 9 2021
NCZ016-VAZ097-092015-
Camden-Chesapeake-
325 PM EDT Fri Apr 9 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CAMDEN ...THE SOUTHERN
CITY OF NORFOLK...THE CENTRAL CITY OF CHESAPEAKE...THE SOUTHEASTERN
CITY OF PORTSMOUTH AND THE WESTERN CITY OF VIRGINIA BEACH...
At 325 PM EDT, a strong thunderstorm was located over Deep Creek. the
storm is nearly stationary.
Wind gusts in excess of 30 mph and pea size hail are possible with
this storm.
. In addition...Rainfall amounts of up to 1 inch are possible with
this storm.
Locations impacted include...
Great Bridge, Deep Creek, Chesapeake, Portsmouth, Cradock, South
Norfolk, Portlock, Herberts Corner, Hickory, Chesapeake Airport and
Greenbrier.
Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.
LAT...LON 3650 7645 3678 7636 3680 7633 3680 7629
3682 7629 3683 7627 3682 7625 3677 7620
3658 7624
TIME...MOT...LOC 1925Z 244DEG 2KT 3676 7632
MillerThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 3:50 PM EDT | Severe Thunderstorm Warning | AKQ | City of Chesapeake | 40 min |
| Apr 9, 4:08 PM EDT | Special Weather Statement | AKQ | City of Newport News | 37 min |
| Apr 9, 4:10 PM EDT | Special Weather Statement | AKQ | Mecklenburg | 35 min |
| Apr 9, 4:12 PM EDT | Special Marine Warning | AKQ | 48 min | |
| Apr 9, 4:14 PM EDT | Severe Thunderstorm Warning | AKQ | Mecklenburg | 46 min |
| Apr 9, 4:28 PM EDT | Severe Thunderstorm Warning | AKQ | City of Suffolk | 28 min |
| Apr 9, 4:30 PM EDT | Special Weather Statement | AKQ | Surry | 30 min |
| Apr 9, 4:31 PM EDT | Special Weather Statement | AKQ | City of Chesapeake | 44 min |
| Apr 9, 4:34 PM EDT | Severe Thunderstorm Warning | AKQ | City of Chesapeake | 41 min |
| Apr 9, 4:45 PM EDT | Severe Thunderstorm Warning | AKQ | Isle of Wight, Surry, City of Hampton, City of Newport News | 45 min |
| Apr 9, 4:55 PM EDT | Special Marine Warning | AKQ | 65 min | |
| Apr 9, 4:57 PM EDT | Severe Thunderstorm Warning | AKQ | Mecklenburg | 48 min |
| Apr 9, 5:07 PM EDT | Severe Thunderstorm Warning | AKQ | Isle of Wight, City of Hampton, City of Newport News, City of Portsmouth, City of Suffolk | 53 min |
| Apr 9, 5:09 PM EDT | Special Weather Statement | AKQ | Brunswick | 36 min |
| Apr 9, 5:11 PM EDT | Special Weather Statement | AKQ | City of Portsmouth | 49 min |
| Apr 9, 5:13 PM EDT | Severe Thunderstorm Warning | AKQ | City of Chesapeake, City of Virginia Beach | 47 min |
| Apr 9, 5:13 PM EDT | Severe Thunderstorm Warning | AKQ | Brunswick, Mecklenburg | 47 min |
| Apr 9, 5:27 PM EDT | Special Marine Warning | AKQ | 78 min | |
| Apr 9, 5:39 PM EDT | Areal Flood Advisory | AKQ | Isle of Wight, Surry, York, City of Hampton, City of Newport News | 3 hr |
| Apr 9, 5:39 PM EDT | Severe Thunderstorm Warning | AKQ | City of Chesapeake, City of Portsmouth, City of Suffolk | 51 min |
| Apr 9, 5:57 PM EDT | Severe Thunderstorm Warning | AKQ | Brunswick, Mecklenburg | 48 min |
| Apr 9, 5:58 PM EDT | Severe Thunderstorm Warning | AKQ | City of Chesapeake, City of Virginia Beach | 47 min |
| Apr 9, 6:22 PM EDT | Areal Flood Advisory | AKQ | City of Chesapeake | 3 hr |
| Apr 9, 6:24 PM EDT | Special Weather Statement | AKQ | City of Chesapeake | 36 min |
| Apr 9, 6:29 PM EDT | Severe Thunderstorm Warning | AKQ | Brunswick, Greensville | 46 min |
| Apr 9, 6:30 PM EDT | Special Weather Statement | AKQ | Mecklenburg | 45 min |
| Apr 9, 6:30 PM EDT | Severe Thunderstorm Warning | AKQ | City of Chesapeake | 45 min |
| Apr 9, 6:31 PM EDT | Special Weather Statement | AKQ | Dinwiddie | 44 min |
| Apr 9, 6:39 PM EDT | Severe Thunderstorm Warning | AKQ | Mecklenburg | 51 min |
| Apr 9, 6:40 PM EDT | Special Weather Statement | AKQ | City of Richmond | 50 min |
| Apr 9, 6:42 PM EDT | Special Weather Statement | AKQ | City of Chesapeake | 48 min |
| Apr 9, 7:07 PM EDT | Special Weather Statement | AKQ | Charles City, City of Colonial Heights, City of Hopewell | 53 min |
| Apr 9, 7:17 PM EDT | Special Marine Warning | AKQ | 88 min | |
| Apr 9, 7:17 PM EDT | Severe Thunderstorm Warning | AKQ | Lunenburg, Mecklenburg | 43 min |
| Apr 9, 7:19 PM EDT | Special Weather Statement | AKQ | Dinwiddie, Prince George, City of Petersburg | 41 min |
| Apr 9, 7:20 PM EDT | Special Weather Statement | AKQ | Lunenburg | 40 min |
| Apr 9, 7:23 PM EDT | Severe Thunderstorm Warning | AKQ | Charles City, Prince George | 52 min |
| Apr 9, 7:34 PM EDT | Flash Flood Warning | AKQ | City of Chesapeake, City of Virginia Beach | 4 hr |
| Apr 9, 7:50 PM EDT | Special Weather Statement | AKQ | Dinwiddie | 40 min |
| Apr 9, 4:50 PM EDT | Special Weather Statement | AKQ | Chowan | 40 min |
| Apr 9, 5:06 PM EDT | Severe Thunderstorm Warning | AKQ | Bertie, Chowan, Perquimans | 39 min |
| Apr 9, 5:42 PM EDT | Severe Thunderstorm Warning | AKQ | Bertie, Chowan, Perquimans | 48 min |
| Apr 9, 6:24 PM EDT | Severe Thunderstorm Warning | AKQ | Chowan, Perquimans | 51 min |
| Apr 9, 6:58 PM EDT | Severe Thunderstorm Warning | AKQ | Chowan | 24 min |
| Apr 9, 7:03 PM EDT | Severe Thunderstorm Warning | AKQ | Northampton | 42 min |
| Apr 9, 7:09 PM EDT | Severe Thunderstorm Warning | AKQ | Camden, Currituck | 51 min |
| Apr 9, 7:39 PM EDT | Severe Thunderstorm Warning | AKQ | Bertie, Hertford, Northampton | 51 min |
Nearby
Special Weather Statements in Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.